Within the last 40 years a series of entities have been recognized which have their origin in the administration of a drug and which present an ophthalmoscopic picture somewhat resembling retinitis pigmentosa. The first of these followed the intravenous administration for puerperal sepsis of an iodine-potassium iodide compound known under the trade name of Septojod.32 It was later shown experimentally that the substance responsible for the eye effects was the iodate ion and that the pathological findings29,31 involved acute necrosis of the neural portion of the retina and pigment epithelium. In the experimental animal, retinae, so damaged, took up colored dyes more easily than did the normal fundi.34More recently it was demonstrated in experimental animals that intravenous injection of sublethal doses of diphenylthiocarbazone (Dithizon) caused diabetes and a type of retinopathy similar to that from iodate.4,8,16,38 A synthetic antimalarial drug, chloroquine, reportedly produced great
ROBERT D. WEEKLEY, ALBERT M. POTTS, JOSE REBOTON, RUPERT H. MAY. Pigmentary Retinopathy in Patients Receiving High Doses of a New Phenothiazine. AMA Arch Ophthalmol. 1960;64(1):65–76. doi:10.1001/archopht.1960.01840010067005
* * Maintenance Notice * *
Maintenance will be performed from 11:00pm CT December 16, 2017 to 4:00pm CT December 17. Please be advised that your site/services may be periodically unavailable during this maintenance window.